Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 22, NWS Goodland, KS

April 6, 2001Graham County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 6, 2001, 7:56 PM CDT for Graham County, Norton County, Kansas. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 6, 2001, 7:56 PM CDT (00:56 UTC)
Expired
Apr 6, 2001, 9:00 PM CDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Graham County, KS, Norton County, KS

What was reported inside it

TimeReportWhereRemark
Apr 6, 8:06 PM CDTThunderstorm Wind 52 ENorton, KS
Apr 6, 8:15 PM CDTThunderstorm Wind 57 EMorland, KS1-2 inch diameter tree limbs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 4:15 PM CDTTornado WatchSPC5 hr
Apr 6, 7:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 507 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
507 m²/s²
0-3 km storm-relative helicity
554 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 070057
SVRGLD
KSC065-137-070200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTON COUNTY IN NORTHWEST KANSAS
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 900 PM CDT

* AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES WEST OF REAGER TO 8
  MILES SOUTH OF SAINT PETER...OR FROM 10 MILES EAST OF OBERLIN TO 10
  MILES EAST OF QUINTER...MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PENOKEE AT 805 PM CDT
  LENORA...REAGER AT 810 PM CDT
  HILL CITY AT 815 PM CDT
  EDMOND...NORTON AT 830 PM CDT
  BOGUE AT 835 PM CDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...STUDLEY...NICODEMUS...NEW
ALMELO...MORLAND...DENSMORE...CALVERT AND ALMENA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 1 AM CDT. REMEMBER...SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

$$

LAT...LON 4000 10019 3912 10016 3914 9958 4001 9964

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:33 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Apr 6, 3:33 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED TO DOWNGRADE WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT FRI APR 6 2001

FORECAST CHALLENGES ARE EXTENT OF WINDS TONIGHT AND TEMPS THROUGH
THE PERIOD.

REMNANTS OF UPPER LOW CENTER MOVE ACROSS THE AREA THIS EVENING
IGNITING SEVERE WEATHER JUST EAST OF OUR FORECAST AREA. AS THE
SURFACE AND UPPER AIR LOW PRESSURE AREAS MOVE NORTHEAST INTO THE
NORTHERN HIGH PLAINS TONIGHT WINDS WILL TURN TO THE WEST AND INCREASE
TOWARD WINDY CATEGORY. SOME QUESTIONS ARISE TO STRENGTH OF WINDS AND
WHETHER TO DOWNGRADE WARNING...THESE WILL BE ANSWERED BELOW. FOR
SATURDAY SOME WEAK MID LEVEL RIDGING TAKES PLACE WITH SOUTHWEST/WEST
WINDS. LEE TROUGH DEVELOPS LATE SATURDAY NIGHT...MOVING INTO THE
CENTRAL CWA SUNDAY.

TON...MAIN ACTIVITY ALREADY EAST OF THE AREA BUT WILL NOT RULE
OUT MORE WIDELY SCATTERED ACTIVITY. WILL GO 30 POPS ACROSS THE
BOARD. AS FAR AS WINDS...COMPARISON OF 12Z AND 00Z MODELS HAVE
SIMILAR SOLUTIONS REGARDING STRENGTH OF DEVELOPING SURFACE LOW.
CONSENSUS IS THE STRENGTH IS THE SAME POSSIBLY A LITTLE WEAKER. FWC
AND MAV WINDS HAVE COME DOWN WITH ADVISORY CRITERIA. WITH THE
DYNAMICS...DOWNWARD FORCING AND PRESSURE GRADIENT WILL OPT TO
DOWNGRADE WARNING TO WIND ADVISORY. FOR TEMPS...WILL GO 35 TO 40
WEST AND 45 TO 50 EAST.

SAT/SAT NIGHT...SUBSIDENCE SETS IN BEHIND THE DEPARTING LOW. IT WILL
BE WINDY TO START THE DAY BUT AS SYSTEM LEAVES THE AREA GRADIENT AND
WINDS WILL SLOWLY DECREASE. BY EVENING...LIGHT SOUTHWEST WINDS. FOR
TEMPS...WILL GO WITH HIGHS AROUND 70 OR 70 TO 75 PER 850 MODIFIED
TEMPS AND GUIDANCE INDICES.

SUN/SUN NIGHT...LITTLE IN THE WAY OF CLOUD COVER. LEE TROUGH DEVELOPS
OVER THE WEST. TEMPS RANGING FROM 35 OVER THE WEST TO NEAR 40 EAST
FOR MINS WITH HIGHS AGAIN 70 TO 75 PER 850 MODIFIED 850 TEMPS AND
GUIDANCE.

IN THE EXTENDED (MON-FRI)...UPPER LOW CENTER MEANDERS AROUND THE
GREAT BASIN AREA THROUGH TUESDAY/WEDNESDAY TIME FRAME BEFORE
EJECTING THROUGH THE AREA AND INTO THE CENTRAL US THURSDAY. ZONAL
FLOW SETS UP BEHIND THE SYSTEM FOR FRIDAY. AS FOR ANY SENSIBLE
WEATHER...WILL KEEP IT DRY UNTIL WEDNESDAY WHEN UPPER LOW MOVES
ACROSS THE AREA. INSTABILITY PARAMETERS AT THIS POINT FAVOR THE
NORTHERN HALF OF THE AREA FOR THUNDERSTORMS WITH THE SOUTHERN HALF
DRY. OTHERWISE...WILL KEEP IT DRY.

.GLD...WIND ADVISORY TONIGHT FOR ALL OF EASTERN COLORADO AND AREAS
TO THE WEST OF HIGHWAY 25 FOR NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA..

THEDE

In the hours before

Special weather statement, Apr 6, 4:03 PM CDT, 3 hours 53 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT FRI APR 6 2001

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR
THE FOLLOWING COUNTIES OF NORTHWEST KANSAS...

CHEYENNE...SHERMAN...WALLACE...GREELEY...WICHITA...LOGAN...GOVE...
THOMAS...SHERIDAN...GRAHAM...RAWLINS...DECATUR.. AND NORTON COUNTIES.

THIS TORNADO WATCH IS VALID UNTIL 8 PM MDT (9 PM CDT).

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES TO FORM
FROM SEVERE THUNDERSTORMS.

BE ALERT FOR RAPID WEATHER CHANGES AND BE PREPARE TO TAKE ACTION IF
A TORNADO IS SIGHTED.

LAMMERS
Local storm report, Apr 6, 6:18 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0421 PM    BURLINGTON ARPT           CO    MPH TSTM GUST
04/06/01   KIT CARSON                     ASOS G50 KTS

0426 PM    10 NE TRIBUNE             KS   1.75 INCH HAIL
04/06/01   GREELEY

0431 PM    14 N ARAPAHOE             CO   67 MPH TSTM GUST
04/06/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0440 PM    1 S TRIBUNE               KS   .88 INCH HAIL
04/06/01   GREELEY                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0442 PM    5 W PAGE CITY             KS   70 MPH TSTM GUST/GOLFBALL HAIL
04/06/01   LOGAN

0445 PM    6 W WINONA                KS   1 INCH HAIL
04/06/01   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

0447 PM    TRIBUNE                   KS   .75 INCH HAIL
04/06/01   GREELEY

0448 PM    5 S TRIBUNE               KS   .75 INCH HAIL
04/06/01   GREELEY    x                    REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 6, 6:18 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0421 PM    BURLINGTON ARPT           CO    MPH TSTM GUST
04/06/01   KIT CARSON                     ASOS G50 KTS

0426 PM    10 NE TRIBUNE             KS   1.75 INCH HAIL
04/06/01   GREELEY

0431 PM    14 N ARAPAHOE             CO   67 MPH TSTM GUST
04/06/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0440 PM    1 S TRIBUNE               KS   .88 INCH HAIL
04/06/01   GREELEY                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0442 PM    5 W PAGE CITY             KS   70 MPH TSTM GUST
04/06/01   LOGAN

0445 PM    6 W WINONA                KS   1 INCH HAIL
04/06/01   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

0447 PM    TRIBUNE                   KS   .75 INCH HAIL
04/06/01   GREELEY

0448 PM    5 S TRIBUNE               KS   .75 INCH HAIL
04/06/01   GREELEY                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 6, 6:44 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0457 PM    (GLD)RENNER FLD GOODLAND  KS   58 MPH TSTM GUST
04/06/01   SHERMAN

0505 PM    LEOTI                     KS   40 MPH TSTM GUST
04/06/01   WICHITA                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0505 PM    2 E BREWSTER              KS   .75 INCH HAIL
04/06/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0510 PM    11 S WRAY                 CO   60 MPH TSTM GUST
04/06/01   YUMA
Local storm report, Apr 6, 7:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    5 W ATWOOD                KS   1.75 INCH HAIL
04/06/01   RAWLINS                        REPORTED BY PUBLIC.

0520 PM    10 NW ATWOOD              KS   1 INCH HAIL
04/06/01   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0522 PM    ATWOOD                    KS   .88 INCH HAIL
04/06/01   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0523 PM    LEVANT                    KS   60 MPH TSTM GUST
04/06/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0526 PM    20 S COLBY                KS   .75 INCH HAIL
04/06/01   THOMAS                         REPORTED BY STORM
                                          SPOTTER.

0527 PM    7 NW ATWOOD               KS   1.5 INCH HAIL
04/06/01   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.

0532 PM    4 W COLBY                 KS   .75 INCH HAIL
04/06/01   THOMAS                         REPORTED BY STORM
                                          SPOTTER.

0535 PM    SWANSON LAKE              NE   1 INCH HAIL
04/06/01   HITCHCOCK                      REPORTED BY COOPERATIVE
                                          OBSERVER.

0543 PM    COLBY                     KS   .88 INCH HAIL
04/06/01   THOMAS                         REPORTED BY HAM RADIO
                 E                         OPERATOR.

0554 PM    COLBY                     KS    MPH TSTM GUST
04/06/01   THOMAS                         REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, Apr 6, 7:37 PM CDT, 19 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ081-070600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT FRI APR 6 2001

...TORNADO WATCH NUMBER 98 HAS BEEN CANCELLED...
...TORNADO WATCH NUMBER 100 IS IN EFFECT UNTIL 100 AM CDT FOR RED
WILLOW COUNTY OF NEBRASKA...AND NORTON AND GRAHAM COUNTIES OF
KANSAS...

THE FOLLOWING COUNTIES OF KANSAS ARE NO LONGER IN A TORNADO
WATCH...

     CHEYENNE...RAWLINS...DECATUR...
     SHERMAN...THOMAS...SHERIDAN...
     WALLACE...LOGAN...GOVE...
     GREELEY...AND WICHITA.

ALONG AND EAST OF A LINE FROM MCCOOK NEBRASKA TO HOXIE KANSAS TO
GRAINFIELD KANSAS HAIL UP TO 2 INCHES IN DIAMETER...WIND GUSTS OF
90 MPH OR MORE...AND TORNADOES ARE STILL POSSIBLE.

ENTWISTLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:10 PM CDTFlash Flood WarningGLDRawlins2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.